Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 311, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2019, 2:09 AM CDT for Barton County, Russell County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2019, 2:09 AM CDT (07:09 UTC)
- Expired
- Aug 17, 2019, 3:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2044 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2733 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 11:53 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 16, 11:53 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1153 PM CDT Fri Aug 16 2019 .SHORT TERM...(This evening through Monday night) Issued at 259 PM CDT Fri Aug 16 2019 Surface outflow boundary pushed into northern Oklahoma this morning with a mesoscale induced pressure perturbation resulting in brisk southerly flow early this afternoon over south central Kansas. Diurnal heating and low level moisture return along the western portion of the weakening/diffuse boundary over north central Oklahoma into south central Kansas could be a brief focus for isolated severe convection early this evening, though still quite a bit of inhibition to overcome north of the state line. Otherwise, the focus overnight is expected to along/north of the main synoptic front oriented W-E across the mid-portion of Kansas. Moist, unstable upslope flow across the high Plains is expected to foster a complex of storms which should roll eastward across portions of central and eastern Kansas overnight. Elevated moisture transport will ramp up on the nocturnal low level jet across central Kansas along/north of the I-70 corridor where shear/instability combo will support strong to severe storms posing mainly a strong/damaging wind risk. Surface boundary will remain across the area over the weekend, augmented by convection. Gradual warming aloft and weaker forcing will result in somewhat more conditional chances for convection. However, with ample diurnal instability and modest shear will still keep a risk for a few severe storms in the forecast. Heat indices will creep up over the next few days, likely flirting with the 105 degree advisory criteria by Sunday and Monday. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 259 PM CDT Fri Aug 16 2019 Upper ridge will amplify over the Rockies through the middle of next week. It is questionable how far south a weak frontal boundary will be able to drop south across Kansas by Tuesday night or Wednesday. A bit stronger flow off the Pacific looks to break down the western ridge later in the week. Rather hot still on Tuesday with subtle cooling/less hot temperatures for Wednesday and Thursday with only slight/conditional precip chances. KED && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1149 PM CDT Fri Aug 16 2019 Storms have rapidly developed across much of central & northern Kansas late this evening. The most likely TAF sites to be impacted are KRSL, KGBD and KSLN through 09-10Z where some IFR or transient LIFR will be possible as well as strong or damaging winds and large hail with the strongest activity. After a lull through the morning/early afternoon hours storms may redevelop on Sat aftn- evebubg but confidence in the details remains fairly low at this time. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 95 73 96 / 30 20 20 10 Hutchinson 71 94 72 95 / 40 20 20 0 Newton 72 93 73 94 / 40 20 20 10 ElDorado 73 93 73 94 / 30 30 20 20 Winfield-KWLD 76 95 75 96 / 20 20 20 10 Russell 66 92 68 93 / 60 20 10 0 Great Bend 68 93 69 94 / 50 20 10 0 Salina 69 93 72 94 / 60 20 20 10 McPherson 70 93 71 94 / 50 20 20 10 Coffeyville 75 93 76 94 / 20 20 20 20 Chanute 73 92 74 93 / 40 30 30 30 Iola 72 92 73 93 / 40 30 30 30 Parsons-KPPF 74 92 75 93 / 30 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...MWM
Hazardous weather outlook, Aug 16, 10:45 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1045 PM CDT Fri Aug 16 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1045 PM CDT Fri Aug 16 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected to impact portions of central Kansas after midnight. The main threats will be damaging straight-line winds to 70 mph and large hail up to golf-ball size. Locally heavy rainfall could also lead to minor lowland flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances for thunderstorms will continue through the weekend with the best chances along and east of a Salina to Wichita to Arkansas City line. Strong to severe storms will be possible, mainly across the Flint Hills into southeast Kansas. Heat indices will hover around 100 degrees on Saturday afternoon across much of south central and southeast Kansas. Heat indices will range from 100 to 105 degrees across south central and southeast Kansas on Sunday afternoon and across the entire area on Monday and Tuesday afternoons. A heat advisory will likely be needed for portions of the area in the Sunday through Tuesday time frame. Slight chances for thunderstorms will exist across portions of the area Tuesday night through Friday. While a few strong storms and some with heavy rainfall will be possible, the risk for organized severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possibility early this evening across south central Kansas and overnight across central Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 17, 12:53 AM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Wichita KS 1253 AM CDT Sat Aug 17 2019 KSZ032-170630- Russell KS- 1253 AM CDT Sat Aug 17 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Russell County in central Kansas... * Until 130 AM CDT. * At 1251 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Russell...moving east at 20 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Russell, Lucas, Gorham, Dorrance, Bunker Hill, Wilson State Park, Wilson Lake and Russell Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && A Severe Thunderstorm Watch remains in effect until 700 AM CDT for central Kansas. LAT...LON 3886 9902 3901 9903 3911 9850 3881 9850 TIME...MOT...LOC 0553Z 265DEG 18KT 3893 9881 MCGUIRE
Special weather statement, Aug 17, 1:03 AM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Wichita KS 103 AM CDT Sat Aug 17 2019 KSZ082-083-091-092-170630- Harper KS-Sumner KS-Sedgwick KS-Kingman KS- 103 AM CDT Sat Aug 17 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Harper County in south central Kansas... Sumner County in south central Kansas... Southern Sedgwick County in south central Kansas... Southeastern Kingman County in south central Kansas... * Until 130 AM CDT. * At 100 AM CDT...National Weather Service meteorologists were tracking strong winds from a collapsing thunderstorm. wind gusts up to 55 mph will be possible and the temperature may briefly rise into the upper 80s or low 90s. * Locations impacted include... Wellington, Mulvane, Clearwater, Anthony, Belle Plaine, Harper, Conway Springs, Caldwell, Oxford, Argonia, Norwich, South Haven, Geuda Springs, Viola, Mayfield, Milan, Spivey, Bluff City, Danville and Freeport. LAT...LON 3702 9821 3752 9822 3752 9716 3701 9715 TIME...MOT...LOC 0602Z 221DEG 13KT 3738 9735 MCGUIRE
Local storm report, Aug 17, 1:18 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
118 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM NON-TSTM WND GST 4 N WELLINGTON 37.32N 97.39W
08/17/2019 M61 MPH SUMNER KS AWOS
&&Local storm report, Aug 17, 1:33 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
133 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM NON-TSTM WND GST 4 N WELLINGTON 37.33N 97.39W
08/17/2019 M62 MPH SUMNER KS AWOS
&&Local storm report, Aug 17, 1:48 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
148 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 AM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
08/17/2019 M61 MPH RUSSELL KS ASOS
ASOS STATION KRSL RUSSELL MUNICIPAL AIRPORT.
&&Special weather statement, Aug 17, 2:00 AM CDT, 9 minutes before
Special Weather Statement National Weather Service Wichita KS 200 AM CDT Sat Aug 17 2019 KSZ033-048-170730- Ellsworth KS-Lincoln KS- 200 AM CDT Sat Aug 17 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Ellsworth County in central Kansas... Southeastern Lincoln County in central Kansas... * Until 230 AM CDT. * At 159 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Ellsworth...moving east at 50 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Ellsworth, Kanopolis, Westfall and Ellsworth Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 700 AM CDT for central Kansas. LAT...LON 3866 9793 3872 9837 3888 9838 3894 9793 TIME...MOT...LOC 0700Z 266DEG 42KT 3880 9818 MCGUIRE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:33 PM CDT | Special Weather Statement | ICT | Russell | 57 min |
| Aug 16, 11:35 PM CDT | Special Weather Statement | ICT | Harper | 40 min |
| Aug 16, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Aug 16, 11:51 PM CDT | Special Weather Statement | ICT | Lincoln, Saline | 39 min |
| Aug 16, 11:53 PM CDT | Special Weather Statement | ICT | Allen, Woodson | 52 min |
| Aug 17, 12:11 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 64 min |
| Aug 17, 12:53 AM CDT | Special Weather Statement | ICT | Russell | 37 min |
| Aug 17, 1:03 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 27 min |
| Aug 17, 1:15 AM CDT | High Wind Warning | ICT | Sumner | 45 min |
| Aug 17, 1:18 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 42 min |
| Aug 17, 2:00 AM CDT | Special Weather Statement | ICT | Ellsworth | 30 min |
| Aug 17, 2:11 AM CDT | High Wind Warning | ICT | Cowley, Sumner | 49 min |
| Aug 17, 6:08 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 37 min |
| Aug 17, 6:53 AM CDT | Special Weather Statement | ICT | Cowley | 37 min |
| Aug 17, 7:02 AM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| Aug 17, 7:15 AM CDT | Special Weather Statement | ICT | Labette | 30 min |
| Aug 17, 7:17 AM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| Aug 17, 7:24 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 37 min |
| Aug 17, 7:33 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 42 min |
| Aug 17, 8:33 AM CDT | Special Weather Statement | ICT | Chautauqua, Labette | 27 min |
| Aug 17, 9:25 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 35 min |
| Aug 17, 10:09 AM CDT | Special Weather Statement | ICT | Montgomery | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.